Mohammad Izadi

DOI Number
First page
Last page


Three types of orthogonal polynomials (Chebyshev, Chelyshkov, and Legendre) are employed as basis functions in a collocation scheme to solve a nonlinear cubic initial value problem arising in population growth models. The method reduces the given problem to a set of algebraic equations consist of polynomial coefficients. Our main goal is to present a comparative study of these polynomials and to asses their performances and accuracies applied to the logistic population equation. Numerical applications are given to demonstrate the validity and applicability of the method. Comparisons are also made between the present method based on different basis functions and other existing approximation algorithms.


Liouville-Caputo fractional derivative; Chebyshev and Chelyshkov polynomials; Collocation method; Logistic population model; Legendre polynomial.

Full Text:



S. Abbas, M. Banerjee and S. Momani, Dynamical analysis of fractional-order modified logistic model, Comput. Math. Appl., 62 (2011) 1098-1104.

M. Abramowitz, I.A. Stegun (Eds.), Handbook of Mathematical Functions, Dover, New York, 1965.

A.H. Bhrawy, T.M. Taha, J.A.T. Machado, A review of operational matrices and spectral techniques for fractional calculus, Nonlinear Dyn. 81(3) (2015) 1023-1052.

I. Celik, Collocation method and residual correction using Chebyshev series, Appl. Math. Comput., 174 (2) (2006) 910-920.

V.S. Chelyshkov, Alternative orthogonal polynomials and quadratures, ETNA (Electron. Trans. Numer. Anal.) 25 (2006) 17-26.

V.S. Chelyshkov, A variant of spectral method in the theory of hydrodynamic stability, Hydromech. 68 (1994) 105-109.

C.F. Chen, C.H. Hsiao, A state-space approach to Walsh series solution of

linear systems, Int. J. Systems Sci. 6(9) (1975) 833-858.

K. Diethelm, A.D. Freed, The Frac PECE subroutine for the numerical solution of differential equations of fractional order, in: S. Heinzel, T. Plesser (Eds.), Forschung und Wissenschaftliches Rechnen 1998, Gessellschaft fur Wissenschaftliche Datenverarbeitung, Gottingen, 57-71 (1999).

K. Diethelm, N. J. Ford, and A. D. Freed, A predictor-corrector approach for the numerical solution of fractional differential equations, Nonlinear Dyn. 29(1) (2002) 3-22.

S. S. Ezz-Eldien, On solving fractional logistic population models with applications, Comp. Appl. Math., (2018).

M. Izadi, Fractional polynomial approximations to the solution of fractional Riccati equation. Punjab Univ. J. Math. 51(11) (2019), 123-141.

M. Izadi, Approximate solutions for solving fractional-order Painlevé equations. Contemp. Math. 1(1) (2019), 12-24.

M. Izadi, A comparative study of two Legendre-collocation schemes applied to fractional logistic equation, Int. J. Appl. Comput. Math 6(3) (2020), 71.

S. Kazem, S. Abbasbandy, and S. Kumar: Fractional-order Legendre functions for solving fractional-order differential equations. Appl. Math. Model. 37(7) (2013), 5498-5510.

A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo: Theory and Application of Fractional Differential Equations. Elsevier Science (North-Holland), Amsterdam, 2006.

C. Oguza, M. Sezer, Chelyshkov collocation method for a class of mixed functional integro-differential equations, Appl. Math. comput. 259 (2015) 943-954.

K. Parand, M. Delkhosh, Solving Volterra's population growth model of arbitrary order using the generalized fractional order of the Chebyshev functions, Ricerche Mat., 65 (2016) 307-328.

P.N. Paraskevopoulos, P.D. Sparis, S.G. Mouroutsos, The Fourier series operational matrix of integration, Int. J. Syst. Sci. 16 (1985) 171-176.

H. Pastijn, Chaotic growth with the logistic model of P.-F. Verhulst in The Logistic Map and the Route to Chaos. Understanding Complex Systems, pp. 3–11. Springer, Berlin (2006).

F. Pitolli, L. Pezza, A fractional spline collocation method for the fractional order logistic equation, in Approximation Theory XV: San Antonio 2016, Springer (2017).

G. P. Rao, Piecewise Constant Orthogonal Functions and Their Application to Systems and Control, Springer, New York, 1983.

P.D. Sparis, S.G. Mouroutsos, A comparative study of the operational matrices of integration and

differentiation for orthogonal polynomial series, Int. J. Control, 42 (1985) 621-638.

M.I. Syam , H.I. Siyyam , I. Al-Subaihi , Tau-path following method for solving the Riccati equation with fractional order, J. Comput. Methods Phys. Article ID 207916, 7 pages, (2014).

A. Talaei, Chelyshkov collocation approach for solving linear weakly singular Volterra integral equations,

Journal of Applied Mathematics and Computing, 2018, doi:

B. J. West, Exact solution to fractional logistic equation. Physica A, 429,103-108, 2015.

S. Yuzbasi, A collocation method for numerical solutions of fractional-order Logistic population model,

International Journal of Biomathematics, 9 (2) (2016) 1650031-45.



  • There are currently no refbacks.

© University of Niš | Created on November, 2013
ISSN 0352-9665 (Print)
ISSN 2406-047X (Online)